Winter Storm, Buchanan
- When
- February 8, 11:00 PM CST to February 9, 7:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
The second phase of the storm system began with rain, heavy at times, during the afternoon. As the storm system began to pull east late Thursday night and Friday morning, colder air overspread the region changing the rain to a wintry mix, and then to snow.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The second phase of the storm system began with rain, heavy at times, during the afternoon. As the storm system began to pull east late Thursday night and Friday morning, colder air overspread the region changing the rain to a wintry mix, and then to snow. Much of the area had ice accumulations of around 1/4 inch, with snowfall amounts of 1 to 4 inches. The snow tapered off during the late afternoon. Strong northwest winds gusting to around 40 mph whipped the freshly fallen snow around, creating near whiteout conditions. An eleven car pileup occurred on Highway 30 at the Highway 218 intersection in Benton County. There were numerous minor accidents and scattered power outages. Malls, schools, businesses and government offices were closed in Cedar Rapids.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 8, 8:57 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CST THU FEB 8 2001
CURRENT FORECAST LOOKS GENERALLY ON TRACK AND I DON'T ANTICIPATE
MAKING ANY BIG CHANGES. IT APPEARS THE DENSE FOG IS BREAKING UP AS
THE HEAVIER RAIN SHIFTS EAST.
A WEAK WAVE ALONG THE FRONTAL BOUNDARY HAS BEEN MOVING THROUGH THE
CWA THE PAST FEW HOURS AND IS CURRENTLY LOCATED JUST NORTH OF THE
QCA PER SURFACE OBS AND LAPS ANALYSES. THE HEAVIEST RAIN IS EAST OF
THIS FEATURE.
PROFILER DATA AND SURFACE OBS SUGGEST THE NEXT SYSTEM IS RAPIDLY
TAKING SHAPE IN THE PLAINS. PRECIP IS BREAKING OUT ACROSS NORTHWEST
MO AND EASTERN KS IN THE FORM OF ICE AND SNOW. SO...WE MAKE GET A
LITTLE BREAK...BUT THERE IS PLENTY MORE COMING.
.DVN...
IA...WINTER STORM WARNING TONIGHT AND FRIDAY NRN ZONES.
WINTER STORM WARNING LATE TONIGHT AND FRIDAY SOUTHERN ZONES.
FLOOD WATCH TONIGHT ALL ZONES.
IL...WINTER0 STORM WARNING LATE TONIGHT THROUGH FRIDAY NORTHERN ZONES.
FLOOD WATCH TONIGHT ALL ZONES
MO...WINTER STORM WARNING LATE TONIGHT THROUGH FRIDAY.
FLOOD WATCH TONIGHT.
WOLFIAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090800- FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 724 PM CST THU FEB 8 2001 ...A FLOOD WATCH IS IN EFFECT TONIGHT... A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PARTS OF EASTERN IOWA... NORTHWEST ILLINOIS AND EXTREME NORTHEAST MISSOURI. STRONG AND MOIST SOUTH WINDS ARE FEEDING A STORM SYSTEM PRODUCING WIDESPREAD RAINFALL OVER THE REGION TONIGHT. WITH A SNOWPACK AND FROZEN GROUND COMBINING WITH MODERATE TO LOCALLY HEAVY RAINFALL...THE POSSIBILITY OF FLOODING EXISTS. SHOWERS AND A FEW THUNDERSTORMS RUMBLING ACROSS THE AREA TONIGHT HAVE ALREADY PRODUCED RAINFALL AMOUNTS UP TO ABOUT 1 INCH. THE THUNDERSTORM ACTIVITY HAS MOVED EAST OF THE AREA...SOMEWHAT REDUCING THE FLOOD THREAT. HOWEVER...RAIN WILL CONTINUE MUCH OF THE NIGHT... AND SHOULD BEGIN CHANGING TO FREEZING RAIN THEN SNOW FROM THE NORTHWEST. STAY TUNED FOR LATER STATEMENTS CONCERNING THIS STORM SYSTEM. BE WARY FOR PONDING WATER ON ROADWAYS. WOLF
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233969, 5233970, 5233971, 5233972, 5233973, 5233974, 5233975, 5233976, 5233977, 5233978, 5233979, 5233980, 5234039, 5234040, 5234041, 5234042, 5234043.